Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

MathSciNet review: 1567083
Full text of review: PDF   This review is available free of charge.
Book Information:

Authors: Trygve Nagell, Atle Selberg, Sigmund Selberg and Knut Thalberg
Title: Selected mathematical papers of Axel Thue
Additional book information: Universitetsforlaget, Oslo, LVIV + 591 pp., $40.00.

References [Enhancements On Off] (What's this?)

  • A. Baker, Linear forms in the logarithms of algebraic numbers. IV, Mathematika 15 (1968), 204–216. MR 258756, DOI
  • A. Baker, Contributions to the theory of Diophantine equations. I. On the representation of integers by binary forms, Philos. Trans. Roy. Soc. London Ser. A 263 (1967/68), 173–191. MR 228424, DOI
  • Alan Baker, Transcendental number theory, Cambridge University Press, London-New York, 1975. MR 0422171
  • Dwight R. Bean, Andrzej Ehrenfeucht, and George F. McNulty, Avoidable patterns in strings of symbols, Pacific J. Math. 85 (1979), no. 2, 261–294. MR 574919
  • William W. Boone, The word problem, Ann. of Math. (2) 70 (1959), 207–265. MR 179237, DOI
  • H. Davenport, A note on Thue’s theorem, Mathematika 15 (1968), 76–87. MR 230689, DOI
  • L. Fejes Tóth, Lagerungen in der Ebene, auf der Kugel und im Raum, Die Grundlehren der Mathematischen Wissenschaften in Einzeldarstellungen mit besonderer Berücksichtigung der Anwendungsgebiete, Band LXV, Springer-Verlag, Berlin-Göttingen-Heidelberg, 1953 (German). MR 0057566
  • N. I. Fel′dman, An effective power sharpening of a theorem of Liouville, Izv. Akad. Nauk SSSR Ser. Mat. 35 (1971), 973–990 (Russian). MR 0289418
  • J. Liouville (1844), Sur des classes très étendues de quantités dont la valeur n, C. R. Acad. Sci. Paris 18, 883-885.
  • Kurt Mahler, An analogue to Minkowski’s geometry of numbers in a field of series, Ann. of Math. (2) 42 (1941), 488–522. MR 4272, DOI
  • Kurt Mahler, Lectures on diophantine approximations. Part I: $g$-adic numbers and Roth’s theorem, University of Notre Dame Press, Notre Dame, Ind, 1961. Prepared from the notes by R. P. Bambah of my lectures given at the University of Notre Dame in the Fall of 1957. MR 0142509
  • P. S. Novikov, Ob algoritmičeskoĭ nerazrešimosti problemy toždestva slov v teorii grupp, Trudy Mat. Inst. Steklov. no. 44, Izdat. Akad. Nauk SSSR, Moscow, 1955 (Russian). MR 0075197
  • Charles F. Osgood, An effective lower bound on the “diophantine approximation” of algebraic functions by rational functions, Mathematika 20 (1973), 4–15. MR 354572, DOI
  • Charles F. Osgood, Effective bounds on the “Diophantine approximation” of algebraic functions over fields of arbitrary characteristic and applications to differential equations, Nederl. Akad. Wetensch. Proc. Ser. A 78=Indag. Math. 37 (1975), 105–119. MR 0387204
  • Charles Pisot, La répartition modulo 1 et les nombres algébriques, Ann. Scuola Norm. Super. Pisa Cl. Sci. (2) 7 (1938), no. 3-4, 205–248 (French). MR 1556807
  • Emil L. Post, Recursive unsolvability of a problem of Thue, J. Symbolic Logic 12 (1947), 1–11. MR 20527, DOI
  • C. A. Rogers, Packing and covering, Cambridge Tracts in Mathematics and Mathematical Physics, No. 54, Cambridge University Press, New York, 1964. MR 0172183
  • K. F. Roth, Rational approximations to algebraic numbers, Mathematika 2 (1955), 1–20; corrigendum, 168. MR 72182, DOI
  • R. Salem, A remarkable class of algebraic integers. Proof of a conjecture of Vijayaraghavan, Duke Math. J. 11 (1944), 103–108. MR 10149
  • A. Schinzel (1967), Review of a paper by Hyyrö, Zentralblatt Math. 137, 257-258.
  • Wolfgang M. Schmidt, Simultaneous approximation to algebraic numbers by rationals, Acta Math. 125 (1970), 189–201. MR 268129, DOI
  • Wolfgang M. Schmidt, Linearformen mit algebraischen Koeffizienten. II, Math. Ann. 191 (1971), 1–20 (German). MR 308062, DOI
  • Wolfgang M. Schmidt, Approximation to algebraic numbers, Enseign. Math. (2) 17 (1971), 187–253. MR 327672
  • Wolfgang M. Schmidt, Norm form equations, Ann. of Math. (2) 96 (1972), 526–551. MR 314761, DOI
  • Wolfgang M. Schmidt, Thue’s equation over function fields, J. Austral. Math. Soc. Ser. A 25 (1978), no. 4, 385–422. MR 508466
  • Carl Siegel, Approximation algebraischer Zahlen, Math. Z. 10 (1921), no. 3-4, 173–213 (German). MR 1544471, DOI
  • Carl Siegel, Über Näherungswerte algebraischer Zahlen, Math. Ann. 84 (1921), no. 1-2, 80–99 (German). MR 1512021, DOI
  • C. L. Siegel (1926) (Under the pseudonym X), The integer solutions of the equation y, J. London Math. Soc 1, 66-68. C. L. Siegel (1929), Über einige Anwendungen diophantischer Approximationen, Abh. Preuss. Akad. Wiss., Math. Phys. Kl. No. 1.
  • Carl Ludwig Siegel, Die Gleichung $ax^n$–$by^n=c$, Math. Ann. 114 (1937), no. 1, 57–68 (German). MR 1513124, DOI
  • Carl Ludwig Siegel, Algebraic integers whose conjugates lie in the unit circle, Duke Math. J. 11 (1944), 597–602. MR 10579
  • C. L. Siegel, Einige Erläuterungen zu Thues Untersuchungen über Annäherungswerte algebraischer Zahlen und diophantische Gleichungen, Nachr. Akad. Wiss. Göttingen Math.-Phys. Kl. II (1970), 169–195 (German). MR 441859
  • A. Thue (1892) (#2)1, Om nogle geometrisk-taltheoretiske Theoremer, Forh. ved. de skandinaviske naturforskeres 14. de móde. Kbh. 352-353. A. Thue (1902) (#6), Et par antydninger til en taltheoretisk methode, Kra. Vidensk. Selsk. Forh. No. 7. A. Thue (1906) (#8), Über unendliche Zeichenreihen, K.V.S.S., 2 No. 7. A. Thue (1908a) (#9), Bemerkungen über gewisse Näherungsbrüche algebraischer Zahlen, K.V.S.S. No. 3. A. Thue (1908b) (#10), Über rationale Annäherungswerte der reellen Wurzel der ganzen Funktion dritten Grades x, K.V.S.S. No. 7. A. Thue (1908c) (# 11), Om en generel i store hele tal ulósbar ligning, K.V.S.S. No. 7. A. Thue (1909) (# 12), Über Annäherungswerte algebraischer Zahlen, J. Math. 135, 284-305. A. Thue (1910a) (#14), Über die dichteste Zusammenstellung von kongruenten Kreisen in einer Ebene, K.V.S.S. No. 1. A. Thue (1910b) (#17), Die Lösung eines Spezialfalles eines generellen logischen Problems, K.V.S.S. No. 8. A. Thue (1910c) (#18), Ein Fundamentaltheorem zur Bestimmung von Annäherungswerten aller Wurzeln gewisser gauzer Funktionen, J. Math. 138, 96-108. A. Thue (1911a) (#22), Über eininge in ganzen Zahlen x and y unlösbare Gleichungen F (x, y) = 0, K.V.S.S. No. 3. A. Thue (1911b) (#23), Eine Eigenschaft der Zahlen der Fermatschen Gleichung, K.V.S.S. No. 4. A. Thue (1912a) (#26), Über die gegenseitige Lage gleicher Teile gewisser Zeichenreihen, K.V.S.S. No. 1. A. Thue (1912b) (#27), Über eine Eigenschaft, die keine transcendente Grösse haben kann, K.V.S.S. No. 20. A. Thue (1914) (#28), Probleme über Veränderungen von Zeichenreihen nach gegebenen Regeln, K.V.S.S. No. 10. A. Thue (1917a) (#32), Et Bevis for at Ligningen A, Arch. Mat. Naturv. 34, No. 15. A. Thue (1917b) (#33), Über die Unlösbarkeit der Gleichung ax, Arch. Mat. Naturv. 34, No. 16. A. Thue (1919) (#34), Berechnung aller Lösungen gewisser Gleichungen von der Form ax, K.V.S.S. No. 4.

Review Information:

Reviewer: Wolfgang M. Schmidt
Journal: Bull. Amer. Math. Soc. 84 (1978), 919-925